advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

I just read the answer to a question regarding possible side affects of human insulin. I'm a 34 year veteran of diabetes, using NPH and R beef/pork Iletin I insulin. For a brief time seven years ago I tried Humulin [brand of synthetic human] insulin and I had very severe low blood sugar episodes, both during the night and during the day -- no warning whatsoever. During the day, I would fall out of my wheelchair and eventually be found by someone. At night, my husband would hear me making sounds. It was very terrifying and now I realize that my insulin is going to be discontinued. What will I do when this happens?

Answer:

Changing insulin type to a more highly purified or human insulin can cause hypoglycemia because of a more rapid absorption from injection sites and also because of a diminished buffer effect of insulin-induced antibody.

A couple of years ago there was a raging debate about whether patients on human insulin were less able to detect hypoglycemia than those on animal insulins. Most experts agree that there is no good evidence of this but in your case I think you may consider, if very careful dose adjustments of human insulin didn't work to avoid hypoglycemia, to go back to the insulin type and dose that seemed to be working well.

MS

[Editor's comment: As Dr. Songini suggests, some of the hullabaloo about human insulin causing hypoglycemia is related to incorrect doses, and a drastic cutback in the number of units when switching from animal-source insulin to synthetic human insulin might be appropriate in your case.

There is an organization in England that is devoted to keeping animal-source insulin available: The UK Insulin Dependent Diabetes Trust. You may want to contact them for more information on future availability of animal-source insulin. WWQ]

Original posting 24 Jun 1998
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.